Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 1, 2018, 7:15 PM CDT for 4 counties in Iowa. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 7:15 PM CDT (00:15 UTC)
- Expired
- May 1, 2018, 8:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 73 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 7:19 PM CDT | HAIL 1 | 3 W Sioux Center, IA | SOCIAL MEDIA REPORT. TIME ESTIMATED FROM RADAR. |
| May 1, 7:20 PM CDT | HAIL 0.88 | 3 Wnw Sioux Center, IA | |
| May 1, 7:48 PM CDT | HAIL 0.88 | 6 Ene Sioux Center, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
609
WUUS53 KFSD 020015
SVRFSD
IAC119-141-143-167-020100-
/O.NEW.KFSD.SV.W.0016.180502T0015Z-180502T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
715 PM CDT TUE MAY 1 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Lyon County in northwestern Iowa...
Southwestern Osceola County in northwestern Iowa...
Eastern Sioux County in northwestern Iowa...
Northwestern O'Brien County in northwestern Iowa...
* Until 800 PM CDT
* At 714 PM CDT, a severe thunderstorm was located near Sioux Center,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Sioux Center around 720 PM CDT.
Hull around 730 PM CDT.
Boyden around 735 PM CDT.
Matlock around 740 PM CDT.
Sheldon around 745 PM CDT.
Ashton around 755 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4296 9628 4307 9637 4342 9586 4320 9564
TIME...MOT...LOC 0014Z 234DEG 38KT 4306 9625
HAIL...1.25IN
WIND...60MPH
$$
JM2 follow-up statements
786
WWUS53 KFSD 020038
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
738 PM CDT TUE MAY 1 2018
IAC119-141-143-167-020100-
/O.CON.KFSD.SV.W.0016.000000T0000Z-180502T0100Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-
738 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN LYON...SOUTHWESTERN OSCEOLA...NORTHEASTERN SIOUX AND
NORTHWESTERN O'BRIEN COUNTIES...
At 738 PM CDT, a severe thunderstorm was located over Boyden, or near
Sheldon, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Ashton around 755 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4301 9615 4318 9621 4342 9586 4320 9564
TIME...MOT...LOC 0038Z 234DEG 38KT 4321 9597
HAIL...1.00IN
WIND...60MPH
$$
JM205
WWUS53 KFSD 020052
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
752 PM CDT TUE MAY 1 2018
IAC119-141-143-167-020102-
/O.EXP.KFSD.SV.W.0016.000000T0000Z-180502T0100Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-
752 PM CDT TUE MAY 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON...
SOUTHWESTERN OSCEOLA...NORTHEASTERN SIOUX AND NORTHWESTERN O'BRIEN
COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4301 9615 4318 9621 4342 9586 4320 9564
TIME...MOT...LOC 0052Z 234DEG 38KT 4340 9548
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:12 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 1, 6:12 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 612 PM CDT Tue May 1 2018 .SHORT TERM...(This evening through Wednesday) Issued at 245 PM CDT Tue May 1 2018 The main focus in the short term is on convective trends and potential later this afternoon and evening. A bit of a messy satellite presentation this afternoon, but mesoscale GOES-East sector is assisting in picking out where the surface front is located early this afternoon. At 2pm, the front had stalled just southeast of Sioux City stretching to the northwest of Cherokee and pivoting just north of the Spencer, IA area. To the south of this boundary, temperatures have risen into the 70s, with dew points pooling into the 60s, with analysis from the RAP/HRRR indicating upwards of 1500 J/KG MLCAPE. Aloft, also seeing an elongated band of agitated low-level clouds stretching from Yankton to Sioux Falls to Marshall, likely indicative of the positioning of the 850 mb boundary. Between these two zones, an area of MUCAPE approaching 700 to 1200 J/KG will develop (highest near the sfc frontal boundary) by late afternoon. High-resolution models suggest a multi-faceted scenario playing out into the evening hours. As as upper wave over western KS/NE begins to slide eastward into the Mid-Missouri river valley later this afternoon (3-5pm), should start to see scattered convection break out along the frontal boundary from Storm Lake to Onawa to Columbus to Hastings, likely beginning first on the southwestern portions of this line. Multi-cell clusters with embedded supercells will begin to move northeast along this front, slowly edging eastward as cold pools develop. A secondary area of multi-cell elevated convection may form further northwest between the 850 front and surface front (5-8pm). Gradually as the upper wave moves east of the area early this evening, this should push the risk of any strong convection away from the area. Hazards: Along and south of the frontal boundary the main risks will be large hail, along with damaging winds given pocket of dry air aloft and development of upwards of 1000 J/KG DCAPE. The tornadic risk is fairly low, but will need to watch for any backing of the surface winds, mainly in the Storm Lake vicinity. Further northwest, given a more stable boundary layer the main risk will be marginally severe hail given the steepening mid-level lapse rates with the arrival of the short wave. .LONG TERM...(Wednesday night through Tuesday) Issued at 245 PM CDT Tue May 1 2018 Wednesday-Thursday: Temporary shortwave ridging should push the highest chances for rain south of the area for Wednesday. However, with the upper wave starting to move further into the Plains by Thursday, expectations are for a return of showers and isolated thunderstorms to the area by Thursday and continuing into Thursday night. The highest chances will be south of I-90. Friday-Sunday: Dry weather returns for Friday into Saturday as the upper pattern shifts towards a bit more northwesterly flow aloft. Temperatures in the 70s on Friday will cool only slightly on Saturday as a shortwave moves through the northwesterly flow. No large scale severe weather risks for the region into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 609 PM CDT Tue May 1 2018 Showers and thunderstorms will remain a threat at KFSD and KSUX through the late evening. Winds will be light with a northerly component through the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...JM
Hazardous weather outlook, May 1, 2:19 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 219 PM CDT Tue May 1 2018 IAZ014-021-022-031-032-021930- Clay IA-Cherokee-Buena Vista-Woodbury-Ida- 219 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will redevelop late this afternoon and evening. A few storms may become severe, mainly between 4 pm and 8 pm. Hail to the size of half dollars and wind gusts to 70 mph would be the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional showers and thunderstorms are possible through late Thursday, although at this time, are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed between 4 and 9pm this evening. IAZ001>003-012-013-020-MNZ080-081-089-090-097-098-NEZ013-014- SDZ062-066-067-069>071-021930- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Minnehaha- Turner-Lincoln SD-Yankton-Clay SD-Union- 219 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will be possible late this afternoon and evening. A few storms may become strong to potentially severe, mainly between 5 pm and 8 pm. A few of the stronger storms could produce hail to the size of quarters. Minor to moderate flooding will continue along many rivers and streams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Minor to moderate flooding is forecast to continue through mid to late week on many rivers and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. MNZ071-072-SDZ038>040-050-052>061-063>065-068-021930- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Charles Mix-Douglas-Hutchinson-Bon Homme- 219 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will be possible late this afternoon and evening. Small hail could be possible in a few storms this evening. Minor to moderate flooding will continue along many rivers and streams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Minor to moderate flooding is forecast to continue through mid to late week on many rivers and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, May 1, 5:25 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 NNE REMBRANDT 42.85N 95.15W
05/01/2018 E1.25 INCH BUENA VISTA IA TRAINED SPOTTER
HAIL COVERING THE ROAD.
&&
AFLocal storm report, May 1, 5:38 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 WSW MARATHON 42.85N 95.03W
05/01/2018 E1.75 INCH BUENA VISTA IA TRAINED SPOTTER
&&
AFLocal storm report, May 1, 5:42 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 2 WSW MARATHON 42.85N 95.01W
05/01/2018 E1.50 INCH BUENA VISTA IA TRAINED SPOTTER
QUARTER TO PING PONG BALL HAIL.
&&
AFLocal storm report, May 1, 5:52 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL AURELIA 42.71N 95.44W
05/01/2018 M1.50 INCH CHEROKEE IA PUBLIC
REPORT VIA SOCIAL MEDIA WITH PICTURE. TIME
ESTIMATED FROM RADAR.
&&
AFLocal storm report, May 1, 5:55 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 1 S MARATHON 42.85N 94.98W
05/01/2018 E1.25 INCH BUENA VISTA IA PUBLIC
SOCIAL MEDIA REPORT.
&&
AFLocal storm report, May 1, 6:29 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL AURELIA 42.71N 95.44W
05/01/2018 M1.25 INCH CHEROKEE IA BROADCAST MEDIA
BROADCAST MEDIA RELAYED PUBLIC REPORT WITH
PICTURE. TIME ESTIMATED FROM RADAR.
&&
AFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:25 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, O'Brien, Osceola | 35 min |
| May 2, 1:00 AM CDT | River Flood Warning | FSD | Clay, Dickinson | 18 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.